The death was announced recently of Dr Duane Graveline, who established the Spacedoc website (1). Dr Graveline was a qualified MD and spent a period of his working life as an astronaut. During this time he was treated with statins and as a consequence developed various illnesses, which left him disabled. His website is an extremely valuable source of information for anyone who wishes to understand the reasons why we should be extremely careful about the use of these drugs. A few years ago he wrote a book, which summarises some of the main issues of concern (2). In this blog I will describe some of these.

Cholesterol-lowering

As I have made clear repeatedly, there is no benefit in lowering the blood cholesterol (TC) per se. There is absolutely no basis for this. We now know that those with TC levels that comply with the official guidelines have the HIGHEST all-cause mortality (ACM) (3). So the fears generated by a high TC are without foundation. It simply does not make sense to try to lower the TC, especially in women, because those with the highest TC have the greatest life expectancy.

How statins work

It is vital to understand that statins reduce the amount of cholesterol in the body by blocking one the steps involved in the synthesis of the cholesterol molecule. However this step also plays an essential role in the synthesis of several other important biochemicals. These include ubiquinone (CoQ10) and the dolichols. The resulting reduction in the availability of these crucial constituents helps to explain some of the adverse side effects associated with the use of statins.

Cholesterol

Despite the bad press, cholesterol actually has many vital functions in its own right, especially in the brain. Dr Graveline himself experienced transient global amnesia six weeks after he started taking the statin Lipitor. After returning from a walk in the woods, he was unable to recognise his wife and refused to enter his own home because it he was not familiar with it. Although he stopped the statin at that point, he reluctantly agreed to start again and this time the amnesia was much worse. Although he was one of the first, there have been many more since who have suffered in the same way. One researcher has concluded that cognitive impairment such as disorientation, confusion or unusual forgetfulness can be detected in all statin users if the testing is sufficiently sensitive (4).

Ubiquinone

CoQ10 is absolutely vital. It is a coenzyme, which means that it must be present if certain enzymes are to function. It is particularly important in the production of energy by the mitochondria, which are the “power-houses” of the cell. It is therefore required by all the organs in the body, especially the heart and the brain because of their high demand for energy. It is synthesised in the body but the ability to do so decreases as we grow older. It is very common for statin-users to complain of aches and pains in their muscles (myopathy), which is probably caused by a deficiency of CoQ10. The fact that the symptoms are worse in those who exercise is consistent with this explanation because of increased demand for energy. If the condition becomes more severe it can result in rhabdomyolysis with muscle cell walls breaking down with the release of myoglobin, which may damage the kidneys. The statin Baycol (cerivastatin) was removed from the market mainly because it was particularly damaging in this respect. It was linked to rhabdomyolysis, and was responsible for 31 fatalities in the United States and a further 21 deaths worldwide. In addition, there were 385 nonfatal cases reported among the estimated 700,000 users in the United States, most of whom required hospitalization. Some of those who advocate the use of statins recognise that they do inhibit the production of CoQ10 so this just acts an excuse to prescribe this as another treatment. The obvious answer is to avoid statins but that would be just too easy.

CoQ10 is present in food. The highest amounts are in red meat products, especially organ meats such as liver and heart. So those following the conventional dietary guidelines may be missing out on important dietary sources, which combined with statin therapy could be bad news.

Dolichols

The dolichols are essential for the synthesis of neuropeptides, which are molecules that send chemical messages from the brain to receptor sites on cell membranes throughout the body. These are crucial in the expression thoughts, sensations and emotions. If there is insufficient dolichols, then the intricate process of neuropeptide formation and transport cannot occur. There is no question that statins do inhibit the synthesis of dolichols. On the other hand there are numerous reports the use of statins is associated with symptoms such as hostility, aggressiveness, irritability, road rage, proneness to depression, suicidal tendencies and homicidal actions.

Here are some examples (5):

  • A 63-year-old single man was prescribed statins on five separate occasions over five years. Each time the statins were discontinued after a maximum of five months because of adverse effects which included significant irritability. All symptoms were resolved when the therapy ceased. On the last treatment with statins, within two weeks he noted extreme irritability, violence, and anger (similar to but more extreme than in prior statin usages), citing as his chief complaint: “I wanted to kill someone.”
  • The episodes worsened with statin use over the ensuing week. On several occasions he awoke with rage, “uncontrollable pent up tension” and a desire “to kill someone” and “smash things”. He damaged property, and stated that had he been married he believed he would be a widower. He stated that these behaviours constituted a marked departure from his usual personality, which he reports is even-tempered and mild. He had no prior history of aggression. After three weeks on the statin, he advised his doctor of his perceived marked personality change with the desire to kill. He was instructed to discontinue statin immediately. Anger, irritability and homicidal impulses were resolved completely within two days.
  • A 46-year-old female experienced extreme irritability while taking a statin for nine months. She was very “short” with her husband, and would “blow up” at him. This reportedly contrasted with her normal even-tempered personality, in which only major complications bothered her. “Suddenly any minor inconvenience made me mad instantly. I wasn’t a nice person at all.” She identified a new physician who discontinued the statin immediately. The irritability dissipated progressively from the time of discontinuation and by the sixth week, she noticed it had gone.

Conclusion

Statins reduce the cholesterol by blocking its synthesis. However the problem is that it also interferes with the synthesis of other vital molecules. Basically it “throwing a spanner in the works”. It really is unbelievable that the authorities have allowed these drugs to be made available. The benefits are marginal but the damage they do is incalculable. I do hope that anyone advised to use statins looks at the evidence for themselves so that they can make a well-informed decision on how to react.

 

 

 

 

 

References

  1. https://www.spacedoc.com/
  2. D Graveline (2009) “The Statin Damage Crisis” Duane Graveline, M.D., M. P. H.
  3. http://vernerwheelock.com/179-cholesterol-and-all-cause-mortality/
  4. M F Muldoon et al (2000) http://www.amjmed.com/article/S0002-9343(00)00353-3/pdf
  5. B. A. Gloom (2004). Quarterly Journal of Medicine 97 (4) pp 229-235